My migraines became chronic almost five years ago, and I have a migraine every day. Imitrex is hit or miss for me. My neurologist refuses to prescribe enough Imitrex for me to take it every day because of rebound headaches, and my family doctor refuses to prescribe anything for my migraines. He just says to talk to my neurologist. Let’s get real here. Why should I care about rebound headaches since I have a migraine every day anyway? Can you tell me why it makes any difference? Thanks, Jodie.
This is an excellent question and one on which not everyone who cares for headache and migraine patients would necessary agree. There are really a few questions here that need to be answered.
First, does sumatriptan (Imitrex), or any other triptan, cause medication overuse headache (MOH)? The answer is that yes, it does. The MOH caused by triptans tends to be less malignant and somewhat easier to reverse because there’s no clear risk to triptan withdrawal other than worsening headache and/or migraine.
Second, it isn’t clear that you currently experience MOH. Since you don’t take sumatriptan frequently enough to cause it, are you overusing a different acute migraine medication, such as acetaminophen, caffeine, butalbital, or opioids? If so, it will be far more important to limit the use of these than to limit your use of sumatriptan, but the important number to watch is the number of days you use any acute medications.
Third, are you currently being treated with preventive medication such as a daily oral preventive, onabotulinumtoxinA (Botox), or one of the various devices which can improve headache frequency? If not, or if what you are using is ineffective, it’s very important that you talk with your headache doctor about your options.
And finally, once all those questions are answered, we can try to address sumatriptan quantity limits. It’s a fair question that you ask — if you already have a daily migraine, why should you worry about MOH? There are many goals when treating patients with headache and migraine: reduce pain and suffering, improve quality of life, and retain or regain social and work functioning are just a few. It’s also important to avoid doing things which may prevent any of these goals from being achieved now or in the future. That’s where it becomes important to be cautious with the use of medications that have potential for causing MOH. As an example, let’s say that a new preventive agent becomes available that would be effective for you, but due to the daily use of sumatriptan, it doesn’t work. It’s clear that many preventives don’t work in the face of MOH. By taking sumatriptan daily, you would be trading the potential for significant and sustained improvement for short-term and quite possibly short-lived relief.
There’s no easy answer to your question, and I’m sorry that you are stuck between that rock and hard place. Keep talking with your doctor about your options, and don’t give up hope.
Thank you for your question,
Dave Watson and Teri Robert
About Ask the Clinician:
Questions submitted to our Ask the Clinician column are answered by Dr. David Watson and Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers in our column. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.
|**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](http://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.|
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
© David Watson and Teri Robert, 2016.
Dr. David Watson is a UCNS certified migraine and headache specialist and the director of the West Virginia University Headache Center. Dr. Watson takes a special interest in migraines, cluster headaches, and tension-type headaches. He strives to stay up-to-date on current research and treatments and regularly attends continuing medical education conferences. “Dr. Dave” is also very active in the migraine community, taking part in and leading advocacy efforts to benefit the entire community. He is the founder and chairman of the board of Runnin’ for Research, a nonprofit organization that helps interested patients and doctors set up races in their areas to raise research funding for headache disorders. He’s also a regular participant in the Alliance for Headache Disorders Advocacy’s “Headache on the Hill” event and is co-secretary of the American Headache and Migraine Association. You can follow Dr. Watson on Twitter.
Teri Robert is a leading patient educator and advocate in the area of migraine and other headache disorders, and has been writing for the HealthCentral migraine site since 2007. She is a co-founder of the Alliance for Headache Disorders Advocacy and the American Headache and Migraine Association. She received the National Headache Foundation’s Patient Partners Award for “ongoing patient education, support, and advocacy,” in 2004 and a Distinguished Service Award from the American Headache Society in 2013. You can find links to Teri’s work on her web site and blog and follow her on Facebook, Twitter, StumbleUpon, Pinterest, LinkedIn, and Google+.